Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 5, NWS State College, PA

March 28, 2020Somerset County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Mar 28, 2020, 5:30 PM EDT for Somerset County, Pennsylvania. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2020, 5:30 PM EDT (21:30 UTC)
Expired
Mar 28, 2020, 6:00 PM EDT
In force
30 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Somerset County, PA

The radar

The Pittsburgh radar (KPBZ), 108 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2020-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2020-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 504 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
504 m²/s²
0-3 km storm-relative helicity
719 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

778 
WUUS51 KCTP 282130
SVRCTP
PAC111-282200-
/O.NEW.KCTP.SV.W.0005.200328T2130Z-200328T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
530 PM EDT Sat Mar 28 2020

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Northern Somerset County in south central Pennsylvania...

* Until 600 PM EDT.

* At 530 PM EDT, a severe thunderstorm was located near Acosta,
  moving east at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to trees, roofs, and siding.

* Locations impacted include...
  Somerset, Friedens, Boswell, Central City, Jerome, Acosta,
  Jennerstown, Hooversville, Indian Lake, Stoystown, Shanksville, New
  Baltimore and Flight 93 National Memorial.

This includes The Pennsylvania Turnpike between mile markers 100 and
110...and from mile markers 128 to 129.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4009 7925 4010 7923 4012 7921 4011 7919
      4012 7917 4016 7916 4018 7913 4022 7911
      4018 7869 4008 7873 4006 7876 3997 7876
      4005 7929
TIME...MOT...LOC 2130Z 282DEG 47KT 4015 7913 

HAIL...1.00IN
WIND...60MPH
 
$$

Evanego

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 3:03 PM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, Mar 28, 3:03 PM EDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service State College PA
303 PM EDT Sat Mar 28 2020

.SYNOPSIS...
A frontal boundary will drift slowly to the north across
Pennsylvania through tonight. Another wave of low pressure will
move in from the west Saturday along this front. Showers and
periods of light to moderate rain are expected through tonight,
especially over western sections. Additional showers are
expected Sunday along with some thunderstorms as a cold front
moves east across the state. Cooler and drier conditions are
expected for Monday and Tuesday with some rain or snow showers
expected over northern and western sections.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Warm sector over southwest fifth of PA at mid afternoon as warm
front is slowly lifting over the Alleghenies. Central and
eastern PA are in the soup with air temperatures and dewpoints
in the 40s to lower 50s. West of the Laurel Highlands
temperatures surge through the 60s and 70s from KLBE to KPBZ and
points southward. Sufficient instability to kick off scattered
showers and thunderstorms, but pea sized hail appears to be the
main threat from these over PBZ's counties and storms weaken
quickly as they encounter stably stratified air mass along and
east of the Alleghenies. Svr Watch Box does abut my western
counties, but do not anticipate any further watches, nor
anything beyond SPSs for my counties given the distribution of
CAPE into this evening. A few may produce a minor flood threat
should they be persistent or train. Thunder is most likely
between KJST and KBFD into the early evening.

After marginal evening convection winds down, highest POPs will
be focused along and north of the warm front which will continue
to lift northward across central and northern counties.
Intensity will be light overnight, with widespread drizzle
likely in the predawn hours. Mins will remain in the mid 40s
north and lower 50s south.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
A dank and dreary start to the day Sunday expected with
widespread low clouds and drizzle. Warm sector ahead of slow
moving cold front will bring milder conditions before the front
crosses central PA from the late morning through the mid
afternoon hours. Instability profiles will be similar to
Saturday afternoon, with some marginal storms possibly surviving
into my western counties and just garden variety farther east.
A few storms may survive into western sections very late tonight
or first thing Sunday ahead of the approaching cold front.
Locally heavy rain will be the main sensible wx threat with
these Sunday morning. Rises on area rivers/streams will persist
tonight from Saturday's daytime rainfall and any additional late
tonight.

Cold front moves east of central PA by mid Sunday afternoon.
CAMs depict a broken line of gusty showers and a few
thunderstorms cross western and central PA in the 12-18z time
frame. Strong wind fields will reside across the region but
uncertainty remains regarding destablization. This could also
impact the max temperature forecast. Shower activity should
shift into the eastern 1/2 of the CWA Sunday afternoon before
the cold front exits the area by early Sunday evening.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Conditions should dry out for the most part Sunday night with
some lingering showers possible in the northern tier. Gusty
winds will continue into Monday over the Laurel Highlands.

Cooler, cyclonic flow aloft associated with slow moving upper
low moving from east from southern Ontario into New England
should support additional rain showers across the northern tier
on Monday. Temperatures will be noticeably cooler than Sunday
with a 24hr change up to 10-20 degrees across the western 1/2
of the area.

Merger of departing upper level energy off the New England coast
and next shortwave tracking across the TN Valley will continue
broad upper trough over the area through midweek. Light rain
and maybe wet snowfall over the higher elevations of the
northern mtns and Laurels remains possible on Wednesday as low
pressure passes to the south. Highest precip probs are currently
over south central PA Tue night into Wednesday. No significant
pcpn is expected for late week and it may end up being dry.
Warmer lows should offset cooler highs and result in near
average temperatures into the first weekend of April.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
IFR cigs with Showers impacting most airfields through tonight.
Occasional lightning will be possible at KJST and KAOO through
this evening, and an isold tsra cannot be ruled out at KMDT and
KLNS. Varying intensity of rain will continue through tonight
across the region leading to low Cigs and Vsbys at times. A cold
front will move across the area Sunday.

.Outlook...

Sat night-Sun...Periods of rain/low cigs likely. Scattered TSRA.

Monday...Mostly cloudy and dry with mainly VFR vsbys, but areas
of MVFR cigs.

Tuesday...Mostly sunny, VFR Cigs and vsbys.

Tuesday night Wednesday...Thickening clouds and rain, possibly
mixed with wet snow across the higher terrain.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...DeVoir/Lambert
NEAR TERM...DeVoir/Lambert
SHORT TERM...DeVoir/Lambert
LONG TERM...Steinbugl
AVIATION...DeVoir/Gartner/Travis
Hazardous weather outlook, Mar 28, 5:27 AM EDT, 12 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
527 AM EDT Sat Mar 28 2020

PAZ004-005-010-011-017-024-033-290930-
Warren-McKean-Elk-Cameron-Clearfield-Cambria-Somerset-
527 AM EDT Sat Mar 28 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Periods of heavier rain are possible today into tonight, with a
widespread 1 to 1.5 inches bringing rises to streams and rivers. In
addition, a few strong thunderstorms with gusty winds are possible
this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered strong thunderstorms with gusty winds are possible during
the late morning and early afternoon hours Sunday. The main threat
for strong storms will be along and to the west of Route 219 as a
cold front pushes east into the region.

.SPOTTER INFORMATION STATEMENT...

Spotter are encouraged to relay severe weather reports to the
National Weather Service.

PAZ006-012-018-019-025>028-034>037-041-042-045-046-049>053-056>059-
063>066-290930-
Potter-Northern Clinton-Northern Centre-Southern Centre-Blair-
Huntingdon-Mifflin-Juniata-Bedford-Fulton-Franklin-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
527 AM EDT Sat Mar 28 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Periods of heavier rain are possible today into tonight, with a
widespread 1 to 1.5 inches bringing rises to streams and rivers.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered strong thunderstorms with gusty winds are possible during
the afternoon hours Sunday. The main threat for strong storms will
likely be near and to the south of the Interstate 81 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter are encouraged to relay severe weather reports to the
National Weather Service.

In the hours before

Special weather statement, Mar 28, 1:13 PM EDT, 4 hours 17 minutes before
Special Weather Statement
National Weather Service State College PA
113 PM EDT Sat Mar 28 2020

PAZ024-025-281815-
Blair PA-Cambria PA-
113 PM EDT Sat Mar 28 2020

...SPECIAL WEATHER STATEMENT...

At 112 PM EDT, Doppler radar indicated a strong thunderstorm near
Homer City, moving east at 40 mph.

Pea size hail is possible.

Locations impacted include...
Altoona, Hollidaysburg, Ebensburg, Nanty-Glo, Northern Cambria,
Lakemont, Bellwood, Patton, Cresson, Gallitzin, Vinco, Loretto,
Duncansville, Tipton, Lilly, Carrolltown, Sankertown, Horseshoe
Curve, Belsano and Canoe Creek State Park.

LAT...LON 4065 7884 4065 7826 4038 7828 4043 7896
TIME...MOT...LOC 1712Z 270DEG 39KT 4054 7906

Martin
Special weather statement, Mar 28, 2:42 PM EDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service State College PA
242 PM EDT Sat Mar 28 2020

PAZ024-025-281915-
Blair PA-Cambria PA-
242 PM EDT Sat Mar 28 2020

...SPECIAL WEATHER STATEMENT...

At 241 PM EDT, Doppler radar indicated a strong thunderstorm near
Belsano, moving east at 40 mph.

Pea size hail is possible.

Locations impacted include...
Altoona, Hollidaysburg, Ebensburg, Nanty-Glo, Portage, Lakemont,
Bellwood, Patton, Cresson, Gallitzin, Vinco, Loretto, Duncansville,
Tipton, Lilly, Carrolltown, Sankertown, Ehrenfeld, Horseshoe Curve
and Belsano.

LAT...LON 4062 7886 4063 7846 4063 7817 4036 7830
      4038 7898
TIME...MOT...LOC 1841Z 272DEG 51KT 4052 7899

Martin
Special weather statement, Mar 28, 3:19 PM EDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service State College PA
319 PM EDT Sat Mar 28 2020

PAZ024-025-033-034-282000-
Bedford PA-Somerset PA-Blair PA-Cambria PA-
319 PM EDT Sat Mar 28 2020

...SPECIAL WEATHER STATEMENT...

At 316 PM EDT, Doppler radar indicated a strong thunderstorm 8 miles
northeast of Ligonier, moving east at 40 mph. Other storms were just
to the north of this storm.

Pea size hail is possible with these storms.

Locations impacted include...
Altoona, Johnstown, Hollidaysburg, Westmont, Windber, Ebensburg,
Belmont, Nanty-Glo, Portage, Roaring Spring, Geistown, Southmont, New
Enterprise, Martinsburg, Lakemont, Cresson, Gallitzin, Claysburg,
Vinco and Loretto.

LAT...LON 4033 7902 4036 7900 4052 7890 4052 7824
      4011 7833 4023 7910
TIME...MOT...LOC 1916Z 275DEG 39KT 4034 7914

Martin
Special weather statement, Mar 28, 4:10 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service State College PA
410 PM EDT Sat Mar 28 2020

PAZ017-024-282045-
Clearfield PA-Cambria PA-
410 PM EDT Sat Mar 28 2020

...SPECIAL WEATHER STATEMENT...

At 409 PM EDT, Doppler radar indicated strong thunderstorms 11 miles
north of Hastings, moving east at 50 mph.

Pea size hail is possible with these storms.

Locations impacted include...
Hastings, Osceola Mills, Houtzdale, Blandburg, Prince Gallitzin State
Park, Irvona, Coalport, Ramey, Brisbin, Westover, Mahaffey, Burnside,
Glen Hope and New Washington.

LAT...LON 4072 7880 4089 7880 4085 7827 4084 7829
      4082 7830 4080 7834 4076 7837 4072 7835
      4065 7840 4064 7844 4060 7845 4069 7882
TIME...MOT...LOC 2009Z 278DEG 42KT 4083 7872

Evanego
Special weather statement, Mar 28, 5:12 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service State College PA
512 PM EDT Sat Mar 28 2020

PAZ017-282145-
Clearfield PA-
512 PM EDT Sat Mar 28 2020

...SPECIAL WEATHER STATEMENT...

At 512 PM EDT, Doppler radar indicated strong thunderstorms near
Rockton, moving east at 50 mph.

Pea size hail is possible with these storms.

Locations impacted include...
DuBois, Clearfield, Sandy, Woodland, Curwensville, Hyde,
Plymptonville, Rockton, Lecontes Mills, S.B. Elliot State Park,
Morrisdale, West Decatur, Grampian, Kylertown, Wallaceton,
Troutville, Lumber City and Clearfield-Lawrence Airport.

LAT...LON 4111 7880 4120 7819 4093 7817 4092 7818
      4094 7880
TIME...MOT...LOC 2112Z 262DEG 69KT 4101 7873

Evanego
Special weather statement, Mar 28, 5:20 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service State College PA
520 PM EDT Sat Mar 28 2020

PAZ024-033-282145-
Somerset PA-Cambria PA-
520 PM EDT Sat Mar 28 2020

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF SOMERSET AND CAMBRIA
COUNTIES UNTIL 545 PM EDT...

At 520 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Black Lick to 8 miles west of Westmont to 8
miles south of Lawson Heights. Movement was east at 45 mph.

Wind gusts of 40 mph and pea size hail are possible.

Locations impacted include...
Johnstown, Somerset, Westmont, Windber, Belmont, Portage, Geistown,
Southmont, Friedens, Vinco, Boswell, Dale, East Conemaugh,
Salix-Beauty Line Park, Davidsville, Central City,
Beaverdale-Lloydell, Paint, Jerome and Lilly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4012 7921 4011 7919 4012 7917 4016 7916
      4018 7913 4020 7913 4036 7900 4047 7893
      4043 7855 4037 7856 4035 7861 4008 7873
      4006 7876 3999 7877 4007 7927
TIME...MOT...LOC 2120Z 276DEG 38KT 4045 7912 4033 7912 4017 7937

Evanego

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 9:36 AM EDTSpecial Weather StatementCTPMifflin24 min
Mar 28, 1:13 PM EDTSpecial Weather StatementCTPBlair, Cambria62 min
Mar 28, 2:42 PM EDTSpecial Weather StatementCTPBlair, Cambria33 min
Mar 28, 3:19 PM EDTSpecial Weather StatementCTPBlair, Cambria41 min
Mar 28, 4:10 PM EDTSpecial Weather StatementCTPCambria35 min
Mar 28, 5:02 PM EDTAreal Flood AdvisoryCTPClearfield3 hr
Mar 28, 5:12 PM EDTSpecial Weather StatementCTPClearfield33 min
Mar 28, 5:20 PM EDTSpecial Weather StatementCTPSomerset25 min
Mar 28, 5:39 PM EDTAreal Flood AdvisoryCTPBedford, Cambria, Somerset51 min
Mar 28, 6:00 PM EDTSpecial Weather StatementCTPSomerset30 min
Mar 28, 6:21 PM EDTAreal Flood AdvisoryCTPBlair, Centre, Huntingdon3 hr
Mar 28, 6:29 PM EDTAreal Flood AdvisoryCTPBedford, Cambria, Somerset2 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.